Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 4, NWS Wichita, KS

June 2, 2024Harper County, Sumner County, Kansas

NWS Wichita, KS issued this high wind warning at Jun 2, 2024, 3:30 AM CDT for Harper County, Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2024, 3:30 AM CDT (08:30 UTC)
Expired
Jun 2, 2024, 4:22 AM CDT
In force
52 min
Issued by
NWS Wichita, KS

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS73 KICT 020830
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
330 AM CDT Sun Jun 2 2024

KSZ091-092-020930-
/O.NEW.KICT.HW.W.0004.240602T0830Z-240602T0900Z/
Harper-Sumner-
Including the cities of Anthony, Attica, Harper, and Wellington
330 AM CDT Sun Jun 2 2024

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING...

* WHAT...South winds gusting to 65 mph.

* WHERE...Harper and Sumner Counties.

* WHEN...Until 4 AM CDT early this morning.

* IMPACTS...Damaging winds could blow down tree limbs and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Decaying thunderstorms over northern Oklahoma 
  will result in damaging winds over parts of Harper and Sumner 
  counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

McGuire
2 follow-up statements
622 
WWUS73 KICT 020849
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
349 AM CDT Sun Jun 2 2024

KSZ091-092-021000-
/O.EXT.KICT.HW.W.0004.000000T0000Z-240602T1000Z/
Harper-Sumner-
Including the cities of Anthony, Attica, Harper, and Wellington
349 AM CDT Sun Jun 2 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM CDT EARLY THIS 
MORNING...

* WHAT...South winds gusting to 65 mph.

* WHERE...Harper and Sumner Counties.

* WHEN...Until 5 AM CDT this morning.

* IMPACTS...Damaging winds could blow down tree limbs and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Decaying thunderstorms over northern Oklahoma 
  will result in damaging winds over parts of Harper and Sumner 
  counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

McGuire
472 
WWUS73 KICT 020922
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
422 AM CDT Sun Jun 2 2024

KSZ091-092-021030-
/O.CAN.KICT.HW.W.0004.000000T0000Z-240602T1000Z/
Harper-Sumner-
Including the cities of Anthony, Attica, Harper, and Wellington
422 AM CDT Sun Jun 2 2024

...HIGH WIND WARNING IS CANCELLED...

Damaging winds are no longer expected across southeast Harper and 
southern Sumner counties.

$$

McGuire

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Jun 2, 2:59 AM CDT, 31 minutes earlier. Its key messages:

  • The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible
  • A dry and quiet weather pattern looks to be in store for Wednesday through Saturday
Area forecast discussion, Jun 2, 2:59 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 AM CDT Sun Jun 2 2024

.KEY MESSAGES...

- The active pattern will continue for Today through Tuesday
  across the region with strong to severe storms possible

- A dry and quiet weather pattern looks to be in store for
  Wednesday through Saturday

&&

.DISCUSSION...
Issued at 249 AM CDT Sun Jun 2 2024

Storms will continue to develop over western and central Kansas
early this morning. They will likely linger into the mid
morning hours, aided by low level jet/moisture transport into a
decent mid-level baroclinic zone. Meanwhile, current early
morning satellite water vapor imagery shows a fairly healthy
looking upper level wave over Arizona. This upper level wave
will migrate east/northeast and reach western Oklahoma late this
afternoon. A second upper level wave will move eastward from
the Rockies across the northern plains. This northern system
will push a cold front southward into Nebraska. These two waves
will encounter deeper moisture continuing to surge northward per
latest surface to 850mb polar orbiting satellite data products.
Thunderstorms should ignite ahead of the cold front in Nebraska
and parts of western Kansas southward into Texas panhandle
later this afternoon. The storms will grow upscale into a
eastward forward propagating MCS across Nebraska and northern
Kansas. Some of this activity could spread into central Kansas
later tonight with damaging winds as the main hazard. CAM models
show another possible MCS developing further south in southwest
Kansas/Oklahoma and moving east overnight(could be in response
to the current southwestern upper wave). Also if that southern
MCS scenario happens it could chew up the moisture and toss a
wrench into Monday's setup for Kansas making things less certain
to predict.

Models show a more robust upper level wave moving across the
northern plains on Tuesday with an associated frontal boundary
moving south into Kansas later in the afternoon. Storms look to
develop along the front in the afternoon and become more numerous
Tuesday night. Some of these storms could be strong to severe once
again with damaging winds and torrential downpours as the main risk.
Could also see some flooding problems arise for some locations that
see repeated rounds of heavy rainfall for tonight through Tuesday
night.

All model ensemble means show good agreement with a pattern change
to a northwest flow regime aloft for Wednesday-Saturday developing
over the region. This should give way to dry weather and near to
slightly above normal daytime highs.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1227 AM CDT Sun Jun 2 2024

VFR is anticipated through much of the period, but any isolated
or widely scattered storms may result in reduced flight
categories briefly. We could see a cluster of storms around
sunrise in central KS but confidence in development remains low
with no mention planned in our central KS TAFs. Otherwise,
breezy southerly winds are expected to develop across the area
on Sunday with some gusts exceeding 25 knots at times.
Confidence in hit or miss storms on Sunday afternoon and evening
remain low.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, Jun 1, 10:43 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1043 PM CDT Sat Jun 1 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1043 PM CDT Sat Jun 1 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

The primary concern with overnight storms is damaging winds up to
65 mph and quarter size hail. Areas along and west of Interstate
135 stand the best chances for overnight storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic chances for storms are forecast to affect the region
Sunday night through Tuesday night. The storms could become more
numerous especially for Sunday night and Tuesday night across the
region. Some of the storms could become strong or severe this
period. In addition, the showers and storms could create some
flooding problems for locations that see repeated rounds of
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Jun 1, 10:11 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1011 PM CDT Sat Jun 1 2024

KSZ032-020400-
Russell KS-
1011 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN RUSSELL COUNTY THROUGH
1100 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walker, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russell, Gorham, and Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9904 3906 9882 3874 9877 3875 9904
TIME...MOT...LOC 0311Z 262DEG 20KT 3885 9906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:46 PM CDTSpecial Weather StatementICTHarper44 min
Jun 1, 10:11 PM CDTSpecial Weather StatementICTRussell49 min
Jun 1, 10:21 PM CDTSevere Thunderstorm WarningICTRussell54 min

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.